AN ORBIT MODEL FOR THE SPECTRA OF NILPOTENT GELFAND PAIRS

Abstract

Let N be a connected and simply connected nilpotent Lie group, and let K be a subgroup of the automorphism group of N. We say that the pair (K, N) is a nilpotent Gelfand pair if \( {L}_K^1(N) \) is an abelian algebra under convolution. In this document we establish a geometric model for the Gelfand spectra of nilpotent Gelfand pairs (K, N) where the K-orbits in the center of N have a one-parameter cross section and satisfy a certain non-degeneracy condition. More specifically, we show that the one-to-one correspondence between the set Δ(K, N) of bounded K-spherical functions on N and the set \( \mathcal{A} \)(K, N) of K-orbits in the dual 𝔫* of the Lie algebra for N established in [BR08] is a homeomorphism for this class of nilpotent Gelfand pairs. This result had previously been shown for N a free group and N a Heisenberg group, and was conjectured to hold for all nilpotent Gelfand pairs in [BR08].

This is a preview of subscription content, access via your institution.

References

  1. [BJLR97]

    C. Benson, J. Jenkins, R. Lipsman, G. Ratcliff, A geometric criterion for Gelfand pairs associated with the Heisenberg group, Pacific J. Math. 178 (1997), no. 1, 1–36.

    MathSciNet  Article  Google Scholar 

  2. [BJR92]

    C. Benson, J. Jenkins, G. Ratcliff, Bounded K-spherical functions on Heisenberg groups, J. Funct. Analysis 105 (1992), no. 2, 409–443.

    MathSciNet  Article  Google Scholar 

  3. [BJR90]

    C. Benson, J. Jenkins, G. Ratcliff, On Gelfand pairs associated with solvable Lie groups, Trans. Amer. Math. Soc. 321 (1990), no. 1, 85–116.

    MathSciNet  MATH  Google Scholar 

  4. [BJR99]

    C. Benson, J. Jenkins, G. Ratcliff, The orbit method and Gelfand pairs associated with nilpotent Lie groups, J Geom. Analysis 9 (1999), no. 4, 569–582.

    MathSciNet  Article  Google Scholar 

  5. [BJRW96]

    C. Benson, J. Jenkins, G. Ratcliff, T. Worku, Spectra for Gelfand pairs associated with the Heisenberg group, Colloq. Math. 71 (1996), no. 2, 305–328.

    MathSciNet  Article  Google Scholar 

  6. [BR98]

    C. Benson, G. Ratcliff, Combinatorics and spherical functions on the Heisenberg group, Represent. Theory 2 (1998), 79–105 (electronic).

  7. [BR13]

    C. Benson, G. Ratcliff, Geometric models for the spectra of certain Gelfand pairs associated with Heisenberg groups, Annali di Mat. Pura Appl. 192 (2013), no. 4, 719–740.

    MathSciNet  Article  Google Scholar 

  8. [BR04]

    C. Benson, G. Ratcliff, On multiplicity-free actions, in: Representations of Real and p-Adic Groups, Lecture Notes Series, Institute for Mathematical Sciences, Vol. 2, National University of Singapore, Singapore Univ. Press, Singapore, 2004, pp. 221–304.

  9. [BR08]

    C. Benson, G. Ratcliff, The space of bounded spherical functions on the free 2-step nilpotent Lie group, Transform. Groups 13 (2008), no. 2, 243–281.

    MathSciNet  Article  Google Scholar 

  10. [Bro73]

    I. D. Brown, Dual topology of a nilpotent lie group, Ann. Sci. de l’École Norm. Sup. 6 (1973), no. 3, 407–411.

    MathSciNet  Article  Google Scholar 

  11. [FR07]

    F. Ferrari Ruffino, The topology of the spectrum for Gelfand pairs on Lie groups, Boll. dell’Unione Mat. Ital. 10 (2007), 569–579.

    MathSciNet  MATH  Google Scholar 

  12. [FRY12]

    V. Fischer, F. Ricci, O. Yakimova, Nilpotent Gelfand pairs and spherical transforms of Schwartz functions I: Rank-one actions on the centre, Math. Z. 271 (2012), no. 1, 221–255.

    MathSciNet  Article  Google Scholar 

  13. [FRY18]

    V. Fischer, F. Ricci, O. Yakimova, Nilpotent Gelfand pairs and Schwartz extensions of spherical transforms via quotient pairs, J. Funct. Analysis 274 (2018), no. 4, 1076–1128.

    MathSciNet  Article  Google Scholar 

  14. [GV88]

    R. Gangolli, V. C. Varadarajan, Harmonic Analysis of Spherical Functions on Real Reductive Groups, Ergebnisse der Mathematik und ihrer Grenzgebiete, Bd. 101, Springer-Verlag, Berlin, 1988.

  15. [Hel84]

    S. Helgason, Groups and Geometric Analysis. Integral Geometry, Invariant Differential Operators, and Spherical Functions, Pure and Applied Mathematics, Vol. 113, Academic Press, Orlando, FL, 1984.

  16. [HU91]

    R. Howe, T. Umeda, The Capelli identity, the double commutant theorem, and multiplicity-free actions, Math. Annalen 290 (1991), no. 1, 565–619.

    MathSciNet  Article  Google Scholar 

  17. [Kir04]

    A. A. Kirillov, Lectures on the Orbit Method, Graduate Studies in Mathematics, Vol. 64, American Mathematical Society, Providence, RI, 2004.

  18. [LL94]

    H. Leptin, J. Ludwig, Unitary Representation Theory of Exponential Lie Groups, De Gruyter Expositions in Mathematics, Vol. 18, Walter de Gruyter and Co., Berlin, 1994.

  19. [Lip80]

    R. Lipsman, Orbit theory and harmonic analysis on Lie groups with co-compact nilradical, J. Math. Pures et Appl. 59 (1980), 337–374.

    MathSciNet  MATH  Google Scholar 

  20. [Lip82]

    R. Lipsman, Orbit theory and representations of Lie groups with co-compact radical, J. Math. Pures et Appl. 61 (1982), 17–39.

    MathSciNet  MATH  Google Scholar 

  21. [OV12]

    A. Onishchik, E. B. Vinberg, Lie Groups and Algebraic Groups, Springer Science and Business Media, Berlin, 2012.

    Google Scholar 

  22. [Puk78]

    L. Pukanszky, Unitary representations on Lie groups with co-compact radical and applications, Trans, Amer. Math. Society 236 (1978), 1–49.

    MathSciNet  Article  Google Scholar 

  23. [Ric85]

    F. Ricci, Commutative algebras of invariant functions on groups of Heisenberg type, J. London Math. Soc. 32 (1985), no. 2, 265–271.

    MathSciNet  Article  Google Scholar 

  24. [Vin03]

    Э. Б. Винберг, Коммутативные однородные пространства гейзенбергова типа, Труды ММО 64 (2003), 54–89. Engl. transl.: E. B. Vinberg, Communative homogeneous spaces of Heisenberg type, Trans. Moscow Math. Soc. 64 (2003), 47–80.

  25. [Wol06]

    J. Wolf, Spherical functions on Euclidean space, J. Funct. Analysis 239 (2006), 127–136.

    MathSciNet  Article  Google Scholar 

  26. [Yak05]

    O. Yakimova, Gelfand Pairs, Dissertation, Rheinischen Friedrich-Wilhelms-Universität Bonn, 2004, Bonner Mathematische Schriften 374 (2005).

  27. [Yak06]

    O. Yakimova, Principal Gelfand pairs, Transform. Groups 11 (2006), no. 2, 305–335.

    MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to ANNA ROMANOV.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Supported by the National Science Foundation Award No. 1803059.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

FRIEDLANDER, H., GRODZICKI, W., JOHNSON, W. et al. AN ORBIT MODEL FOR THE SPECTRA OF NILPOTENT GELFAND PAIRS. Transformation Groups 25, 859–886 (2020). https://doi.org/10.1007/s00031-019-09541-8

Download citation